Media articles are circulating in response to a TGA publication on turmeric and curcumin products, suggesting that the TGA has stated that turmeric may pose a rare risk of liver injury in medicinal dosage forms. The TGA's warning pertains to specific cases where there is a correlation between liver problems and the consumption of such products, but this does not imply causation.
The fatality mentioned in the articles in 2020 refers to an 82-year-old male – it is not clear that the supplement was the cause of death as he was also taking Naproxen. Naproxen is a Non-Steroidal Anti-Inflammatory Drug (NSAID). NSAIDs, including Naproxen, have been reported to induce liver injury, including severe fulminant hepatic (liver) failure. The article's phrasing falsely suggests a broader and more severe situation than the TGA's statement implies.
A total of 18 reports of hepatobiliary (i.e. involving the liver, gall bladder and bile ducts) adverse events associated with turmeric and curcumin have been reported over 21 years in Australia since 2002. Turmeric is a very commonly consumed product in foods and medicines, representing extremely rare reports. Factors such as individual sensitivities, lifestyle influences, or concurrent medication usage might have contributed to the case.
Turmeric Is Generally used to Support Liver Health in Healthy Persons
In Ayurvedic medicine, turmeric (Curcuma longa) has been used for its potential to support liver health
for many centuries and for many other health benefits. Ayurveda is a traditional system of medicine that originated in India that places great emphasis on using natural remedies and herbs to promote overall well-being. Turmeric's use in Ayurvedic medicine to protect liver health is based on its active compound, curcumin, which is believed to possess several beneficial properties, including anti-inflammatory, antioxidant, enhancement of bile flow, detoxification and regulation of liver enzymes.
Balanced Representation of Cases
The stories emphasise individual liver problems linked to turmeric and curcumin consumption. It's worth understanding that the response from the TGA follows standard pharmacovigilance procedures and is based on 18 reported cases, with the influence of other medicines being ruled out in only nine of these cases. The rarity of the reaction could represent an idiosyncratic reaction, an abnormal reactivity in rare cases for unknown reasons. Idiosyncratic drug-induced liver injury (DILI) is estimated to occur in 1 in 10,000 to 1 in 100,000 people who take medication. A more balanced perspective on the rarity of these incidents should be highlighted.
Correlation Does Not Imply Causation
The assertion that nine cases "had enough information to suggest a liver injury may have been caused by the turmeric" is questionable. It's crucial to emphasise that correlation does not imply causation, and that limited information on safety issues involving curcumin and turmeric at this stage is available internationally. The TGA's statement indicates that there might be a risk in specific cases, such as consuming products with enhanced absorption, bioavailability, or higher doses. Only after a comprehensive scientific investigation is completed can conclusions be made; it is premature to definitively claim that turmeric or curcumin directly caused the reported liver injuries.
CMA is currently investigating the reports related to curcumin as part of our ongoing response to any safety issues raised about complementary medicines.
Listing symptoms associated with liver problems could lead readers to assume a direct link between experiencing these symptoms and consuming turmeric or curcumin supplements. A doctor should always investigate general liver symptoms resulting from various health conditions, prescriptions, OTC, or other medications. Assumptions about potential symptoms and causes can only be drawn with properly investigated medical assistance.
Aligning with the TGA's warning details, it's essential to accurately present the information and provide a well-rounded perspective on the risks associated with turmeric and curcumin-containing products. Ensuring factual reporting will help to inform the Australian public effectively.
To conclude, CMA is investigating the reports related to curcumin as part of our ongoing response to any safety issues raised about herbal or other complementary medicines. While the TGA considers appropriate risk mitigation options, it is essential to present all information accurately.